MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS
Model Number 1440
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/06/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that when the universal battery charger (ubc) was plugged into the wall, there was a loud pop and it started smoking.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of a loud ¿pop¿ and smoking, once the universal battery charger (ubc) was plugged into a wall outlet, was confirmed via evaluation at the service depot.The returned heartmate universal battery charger (serial number (b)(6)) was connected to alternating current (ac) power and switched ¿on¿.The unit did not power on as intended, confirming the complaint.The issue was traced to the power supply printed circuit board assembly (pcba) and charging pocket assemblies.Visual inspection revealed multiple areas of fluid ingress damage, smoke residue, and a blown fuse.The customer declined the repair and authorized to scrap the ubc.The root cause for the reported event was determined to be due to fluid ingress within the ubc; however, a root cause for the fluid ingress was unable to be determined through this analysis.Device history records were reviewed and showed no deviations from manufacturing or qa specifications.The heartmate 3 patient handbook section 3 ¿powering the system¿ instructs the user to keep the universal battery charger away from liquid at all times.Fluid ingress within the battery charger may cause issues in operations or may cause an electric shock.The heartmate universal battery charger ifu sections ¿warnings and cautions¿ and 6.0 ¿routine inspection and cleaning¿ instruct users to never allow liquid to enter the interior of devices, and to keep the ubc away from liquid as much as possible.The heartmate 3 patient handbook section titled "emergency contact list" cautions users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20800492
Report Number2916596-2024-07547
Device Sequence Number6833042
Product Code DSQ
UDI-Device Identifier00813024010678
UDI-Public(01)00813024010678(11)240320
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1440
Device Catalogue Number1440
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/12/2024
Supplement Date Received by Manufacturer04/15/2025
Initial Report FDA Received Date11/27/2024
Supplement Report FDA Received Date04/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/20/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age42 YR
Patient SexFemale
Patient Weight118 KG